Chicago Health | Homepage
Abruptly stopping antidepressants can cause distressing symptoms

Abruptly stopping antidepressants can cause distressing symptoms

By Michael Craig Miller, M.D.

Q: I have been taking paroxetine (Paxil) for more than a year. Since I felt better, I stopped it. But now I feel even worse than when I started it. Is there something else I can do rather than just taking the drug again?

A: You may be having discontinuation symptoms. These can occur if you stop taking an antidepressant abruptly. The risk is highest with short-acting antidepressants like paroxetine.

The body and brain undergo changes as a result of antidepressant treatment. When you stop the medication, the changes revert. You can experience nightmares and stormy emotions. People also describe feeling agitated, irritable, anxious or confused. They can have crying spells.

Physical symptoms are also regularly reported. Some people feel like they have the flu, or they sweat, feel weak or dizzy, have trouble with balance, or get headaches, or feel nauseous or fatigued. Some people experience unusual perceptions, such as the sensation of pin-pricks or electric shocks, distorted vision or feeling cut off from reality.

The key to avoiding discontinuation symptoms is to taper the drug very, very slowly. This is harder to do with drugs like paroxetine that are cleared out of your body quickly. You may avoid problems if you cut down the dosage by the smallest possible amounts, extremely gradually, over many weeks.

A different strategy is to switch to an antidepressant that is in the same class, but stays in the body much longer than paroxetine. In this case, the drug fluoxetine (Prozac) is a good candidate. Over a month or so, make a slow transition to fluoxetine. Once on a stable dose, you can taper slowly. You may completely avoid discomfort or experience it in a much milder and more manageable form.

You took the paroxetine to relieve certain mental health symptoms. It’s possible that those symptoms have returned. In that case, you can restart the medication. On the other hand, you can try psychotherapy, which in many cases can provide the same relief as drugs.

(Michael Craig Miller, M.D., is an assistant professor of psychiatry at Harvard Medical School and an associate physician at Beth Israel Deaconess Medical Center in Boston. For additional consumer health information, please visit www.health.harvard.edu.)

(c) 2015 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.

Similar Articles

Make your diet more nutrient-dense

Make your diet more nutrient-dense

Environmental Nutrition By Matthew Kadey, M.S., R.D., Environmental Nutrition Newsletter There is only so much food you

Gluten related symptoms: Celiac disease or gluten sensitivity?

Gluten related symptoms: Celiac disease or gluten sensitivity?

The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I seem to be very

Start treatment now to prevent spring allergy symptoms

Start treatment now to prevent spring allergy symptoms

The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I have spring allergies. Every

Does your doctor’s gender matter?

Does your doctor’s gender matter?

By Robert H. Shmerling, M.D. Harvard Health Blog I've read medical research studies that surprised me. I've

10 tips to fight osteoporosis

10 tips to fight osteoporosis

Environmental Nutrition By Carrie Dennett, M.P.H., R.D.N., Environmental Nutrition Newsletter Because 70 percent of our bone destiny

Articles By Category

Family Health

In The Know

CH Lifestyle

May 2017
Sunday Monday Tuesday Wednesday Thursday Friday Saturday
April 30, 2017 May 1, 2017 May 2, 2017 May 3, 2017 May 4, 2017 May 5, 2017 May 6, 2017
May 7, 2017 May 8, 2017 May 9, 2017 May 10, 2017 May 11, 2017 May 12, 2017 May 13, 2017
May 14, 2017 May 15, 2017 May 16, 2017 May 17, 2017 May 18, 2017 May 19, 2017 May 20, 2017
May 21, 2017 May 22, 2017 May 23, 2017 May 24, 2017 May 25, 2017 May 26, 2017 May 27, 2017
May 28, 2017 May 29, 2017 May 30, 2017 May 31, 2017 June 1, 2017 June 2, 2017 June 3, 2017

Categories

Recent Comments

Fund a Cure Night | The Griffith Family Foundation

Fund a Cure Night | The Griffith Family Foundation

Enjoy a great night of baseball at Peoples Natural

VIEW ARTICLE
Swing for the fences in the fight to Sideline Pancreatic Cancer

Swing for the fences in the fight to Sideline Pancreatic Cancer

Enjoy a great night of baseball at Peoples Natural

VIEW ARTICLE

Archives